Skip to Content

Ventolin HFA FDA Alerts

The FDA Alert(s) below may be specifically about Ventolin HFA or relate to a group or class of drugs which include Ventolin HFA (albuterol).

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.

Recent FDA Alert(s) for albuterol

FDA Alerts of Perrigo's Voluntary Albuterol Inhaler Recall

Sep 21, 2020

Audience: Consumer, Health Professional, Pharmacy

September 21, 2020 -- The U.S. Food and Drug Administration is alerting health care professionals and patients of a voluntary recall of all unexpired albuterol sulfate inhalation aerosol manufactured by Catalent Pharma Solutions for Perrigo Pharmaceutical Company in Minneapolis, due to possible clogging of the inhaler resulting in patients not receiving enough or any medicine. This recall is to the retail level. FDA urges patients to continue using the inhaler they have on hand.

The albuterol inhaler delivers medication into the body through the airway and lungs, where it opens the airways to treat asthma and other conditions, such as chronic obstructive pulmonary disease (COPD). Patients could face health risks if their rescue albuterol inhaler malfunctions and does not relieve symptoms in an emergency situation. FDA advises patients to:

  • immediately seek emergency care if needed;
  • use their Perrigo inhaler they have on hand, as needed and as directed by a doctor;
  • have extra inhalers or an alternative treatment available in case of malfunction, as some of these recalled inhalers stop working after several uses; and
  • contact their health care professional or pharmacist with questions.

FDA reminds health care professionals and patients that albuterol inhalers are available through additional manufacturers.

Perrigo informed FDA it has received several thousand complaints about its product. Most of the complaints were for clogging and failure to dispense enough medicine. The manufacturer of Perrigo’s albuterol inhaler, Catalent, stopped producing and distributing the albuterol inhaler products on August 21, 2020, and is currently investigating the malfunction.

The agency asks health care professionals and patients to report unexpected side effects or quality problems associated with albuterol inhalers to FDA’s MedWatch Adverse Event Reporting program:

  • Complete and submit the report online at www.fda.gov/medwatch/report.htm; or
  • Download and complete the form, then submit it via fax at 1-800-FDA-0178.

Source: FDA

Albuterol Sulfate Inhalation Solution, 0.083 percent (Nephron Pharmaceuticals): Recall - Aseptic Processing Simulation Results

Oct 17, 2013

Audience: Pharmacy

ISSUE: Nephron Pharmaceuticals initiated a voluntary recall, at the retail level, of ten lots of product due to results from an internal monitoring process. NPC performs aseptic process simulation as part of an internal processes to assure product quality. All of the lots listed above met and passed NPC’s quality specifications at the time of manufacture. In accordance with published guidance regarding aseptic processing simulation from the FDA, NPC has initiated this recall as a precautionary measure.

BACKGROUND: The affected product is identified as Albuterol Sulfate Inhalation Solution, 0.083%, in the 25 count packaging configuration (NDC# 0487-9501-25) and lots A3A33A, A3A33B, A3A34A, A3A35A, A3A36A, A3A37A, A3A38A, A3A40A, A3A41A, and A3A42A

RECOMMENDATION: NPC is asking retailers to remove the affected lots from store shelves and is asking consumers to discontinue use and dispose of any product they may have that is included in this recall.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

 

[10/17/2013 - Press Release - Nephron Pharmaceuticals]
[10/17/2013 - Product Photos - FDA]

Albuterol Sulfate Inhalation Solution 0.083%, 3 mL Unit Dose Vials: Recall - Mislabeled Unit Dose Vials

Jan 3, 2011

Audience: Family Practice, Pharmacy, Consumer

ISSUE: The Ritedose Corporation is conducting a voluntary recall of 0.083% Albuterol Sulfate Inhalation Solution, 3 mL in 25, 30, and 60 unit dose vials. This product is being recalled because the 2.5 mg/3 mL single use vials are embossed with the wrong concentration of 0.5 mg/ 3 mL and therefore, represents a potential significant health hazard. Only the unit dose vials are incorrectly embossed as containing 0.5 mg/3 mL. The correct concentration of 2.5 mg/3 mL is labeled on the primary foil overwrap pouches and shelf cartons. Administration of this defective product could result in a range of potential health effects that spans from temporary and medically reversible to life threatening and death.

There is significant concern that health professionals who read the incorrect embossed concentration may upwardly adjust the volume of product used resulting in an administered amount that is 5 times the recommended dose. In the hospital setting, the vials are often not accompanied by the rest of the packaging, making it more likely that such a dosing error could occur. Significant overdosing of a patient could lead to signs and symptoms of albuterol toxicity, which includes tremors, dizziness, nervousness, headache, seizures, angina, high blood pressure, low potassium levels, and rapid heart rates up to 200 beats/minute.

BACKGROUND: This product is a prescription inhalation solution, administered via nebulization, for the treatment and maintenance of acute asthma exacerbations and exercise induced asthma in children and adults. The product is packaged as a single use unit dose vials in a protective foil overwrap packaged in a shelf carton. The following lot numbers manufactured by The Ritedose Corporation under NDC: 0591-3797-83, 0591-3797-30, and 0591-3797-60 are included in the recall: 0N81, 0N82, 0N83, 0N84, 0NE7, 0NE8, 0NE9, 0NF0, 0P12, 0P13, 0P46, 0P47, 0PF0, and 0S15. No other Albuterol formulations or products are included in this recall. This product was distributed nationwide and Puerto Rico.

RECOMMENDATION: Consumers should immediately return the affected product to the place it was obtained (i.e. doctor’s office, pharmacy, etc.). Wholesalers and retailers should return the product to the address stated in the firm Press Release.


Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

 

[12/30/2010 - Press Release - Ritedose Corporation]

    

Albuterol Sulfate Inhalation Solution unit-dose vials (Dey LP brand)

Sep 10, 2009

Audience: Pharmacists and pharmacy organizations

[Posted 09/10/2009] FDA notified pharmacists that two complete Lots (9FE2 and 9G01) containing 35,760 cartons of Albuterol Sulfate Inhalation Solution, 0.083%, unit-dose vials was stolen in Texas on or about August 6, 2009. These two Lot numbers were not available commercially prior to the theft. All of the product cartons in these two Lots were stolen. Therefore, no vial or carton of either Lot is part of the legitimate pharmaceutical supply chain.

Pharmacies are encouraged to verify pedigree documentation for all purchases of Dey labeled Albuterol Sulfate. Products with either of these two Lots numbers should not be sold, distributed or dispensed. If you receive any suspicious or unsolicited offers for the Albuterol in question, please contact the FDA Office of Criminal Investigations by calling 1-800-551-3989.

[09/10/2009 - Press Release - FDA]

    

Albuterol Sulfate Solution for Inhalation

Apr 19, 2002

Audience: ICU staff, Respiratory Therapists, and other healthcare professionals

FDA issued a Public Health Advisory notifying the medical community of two recent hospital outbreaks of lower respiratory tract colonization and infection with Burkholderia cepacia attributed to contaminated multi-dose bottles of albuterol sulfate. In most cases, colonization or infection occurred in the ICU setting, often in patients receiving mechanical ventilation. The advisory reminds healthcare professionals of measures that may be important in reducing the risk of contamination and subsequent outbreaks of infections. (The link below opens a new browser window with the advisory notice.)

[April 19, 2002 Public Health Advisory - FDA]

More Ventolin HFA Resources